New Mexico, 2013Flash Flood in New Mexico, July 6, 2013
July 6, 2013 · NWS EPZ · 1 event in 1 county or zone
An upper high was in place over New Mexico with enough moisture to produce diurnal mountain showers and thunderstorms. Some locally heavy rain occurred over the Silver Fire burn scar and produced flash flooding around Mimbres and Camp Thunderbird.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper high was in place over New Mexico with enough moisture to produce diurnal mountain showers and thunderstorms. Some locally heavy rain occurred over the Silver Fire burn scar and produced flash flooding around Mimbres and Camp Thunderbird.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 6, 2:23 PM MST, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 6, 2:23 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
323 PM MDT SAT JUL 6 2013
.SYNOPSIS...
UPPER HIGH CENTERED OVER NEW MEXICO FOR THE REST OF THE WEEKEND AND
MOST OF THE NEW WEEK AHEAD. THIS WILL INHIBIT SOME THUNDERSTORM
GROWTH BUT PLENTY OF LOW LEVEL MOISTURE WILL ALSO REMAIN AND THIS
WILL ALLOW ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY THROUGH THE
PERIOD. WITH THE LIGHT FLOW ALOFT...FLOODING WILL BE THE MAIN
CONCERN AS STORMS WILL MOVE SLOW. TEMPERATURES WILL REMAIN AT OR
SLIGHTLY ABOVE NORMAL.
&&
.DISCUSSION...
FAIRLY STAGNANT BUT ACTIVE PATTERN IN PLACE FOR THE FORESEEABLE
FUTURE. UPPER HIGH CENTERED OVER SOUTHERN NEW MEXICO/NORTHERN MEXICO
WILL ONLY VERY SLOWLY DRIFT NORTH OVER THE NEXT SEVERAL
DAYS...PERHAPS UP NEAR THE FOUR CORNERS BY AROUND WEDNESDAY. 500 MB
TMPS NOT TOO WARM UNTIL TUESDAY. EXPECT ANY CAPPING THROUGH TUESDAY
TO BE WEAK BUT THEN POSSIBLY STRENGTHEN SOME AFTER THAT. AT LOW
LEVELS NOTHING OF NOTE TO FLUSH OUT MOISTURE SO FUEL WILL BE AROUND
EACH DAY FOR THUNDERSTORMS. OROGRAPHICS SHOULD HAVE LITTLE PROBLEM
BREAKING UPPER CAP...BUT LOWLANDS MAY BE INHIBITED AND NEED TO RELY
ON OUTFLOW FROM MOUNTAIN STORMS. FEW HIGH RES MODELS (NAM12, NMM)
SHOW LOW LEVEL CIRCULATION WITH GOOD CONVERGENCE THIS EVENING NEAR
EL PASO. WILL HAVE TO WATCH THIS SOUTH CENTRAL AREA FOR EXTRA
ACTIVITY. OTHERWISE...WILL KEEP SCATTERED MOUNTAIN/ISOLATED LOWLAND
CONVECTION IN FORECAST THROUGH MONDAY.
GFS/ECMWF/NAM ALL SHOWING INVERTED TROUGH MOVING TOWARD THE AREA
TUESDAY. FEATURE MOSTLY TOO FAR SOUTH FOR MUCH IMPACT. THESE TROUGHS
TEND TO CONCENTRATE THE DEEPER MOISTURE PLUME FURTHER EAST AND TO
ALSO MAKE A NORTHWARD MOVEMENT AS THEY GET OUT TO THE ARIZONA/NEW
MEXICO BORDER...SO DID RAISE POPS WEST AND LOWER EAST FOR TUESDAY ON
THROUGH THE REMAINDER OF THE FORECAST PERIOD.
LIGHT FLOW ALOFT THROUGH MONDAY SUGGESTS THAT MAIN STORM THREAT IN
THE FORECAST PERIOD WILL BE FLOODING DUE TO SLOW MOVING STORMS. PW'S
WILL RUN ABOUT 1.1 - 1.3 INCHES. FLOOD THREAT MAY LESSEN TUESDAY AND
BEYOND AS UPPER WINDS INCREASE A BIT AND PW'S DECREASE DOWN TO
AROUND AN INCH OR SLIGHTLY LESS.
&&
.AVIATION...VALID 07/00Z-08/00Z.
HIGH PRESSURE ALOFT WILL CONTINUE. EASTERLY FLOW AT SFC WILL
CONTINUE MOISTURE SUPPLY AND TOGETHER WITH SOME INSTABILITY
WILL PROVIDE SCT MTN AND ISOLD BASIN SHWRS AND TSTMS MAINLY 18Z-06Z.
FEW-SCT 060-080 SCT-BKN 100-140 AND SCT-BKN 200-250. LCL BKN-OVC
040-060 OVC100 1-3SM TSRAGS BLDU.
&&
.FIRE WEATHER...
A LARGE RIDGE OF HIGH PRESSURE ALOFT HAS SETTLED OVER NEW MEXICO AND
SURROUNDING AREAS FOR THIS WEEKEND AND WILL CONTINUE FOR MUCH OF
NEXT WEEK. THIS WILL RESULT IN WARM TO HOT WEATHER INTO NEXT WEEK.
LOW LEVEL EASTERLY FLOW WILL KEEP MOISTURE MOVING INTO THE AREA.
HEATING AND OROGRAPHIC LIFT ALONG WITH ENOUGH INSTABILITY WILL
CREATE SCATTERED MOUNTAIN AND ISOLATED LOWLAND SHOWERS AND
THUNDERSTORMS DURING THE P.M. HOURS. FAIRLY LIGHT WINDS ALOFT WILL
MAKE FOR SLOW MOVING STORMS WHICH WILL INCREASE THE POTENTIAL FOR
LOCAL HEAVY RAIN. SMALL HAIL AND GUSTY WINDS WILL ALSO ACCOMPANY ANY
STORMS. AN EASTERLY WAVE IN THE SUBTROPICS WILL MOVE WESTWARD TOWARD
NORTHERN MEXICO NEXT WEEK BRINGING A THREAT OF INCREASED
SHOWERS...BUT AT THIS TIME...FORECAST MODELS ARE INDICATING THAT
AREAS WEST OF THE CONTINENTAL DIVIDE WILL SEE MOST OF THE ACTIVITY.
MIN RH VALUES WILL RUN FROM ABOUT 20% TO 30% ACROSS THE AREA TODAY
AND SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 76 98 75 98 75 / 30 10 10 10 20
SIERRA BLANCA 69 96 72 96 70 / 20 10 20 10 10
LAS CRUCES 71 98 71 98 68 / 30 10 20 20 20
ALAMOGORDO 74 98 72 98 72 / 30 20 20 20 20
CLOUDCROFT 52 77 52 76 50 / 40 30 30 30 20
TRUTH OR CONSEQUENCES 71 98 72 97 68 / 30 20 30 20 30
SILVER CITY 64 91 65 90 62 / 40 30 40 30 30
DEMING 71 98 69 99 64 / 30 20 30 30 30
LORDSBURG 70 96 69 99 69 / 30 20 30 30 30
WEST EL PASO METRO 77 98 73 98 74 / 30 10 20 10 20
DELL CITY 70 97 68 96 66 / 20 10 10 10 10
FORT HANCOCK 76 99 78 100 77 / 20 10 10 10 10
LOMA LINDA 68 93 69 92 66 / 30 10 20 10 20
FABENS 74 98 77 99 73 / 30 10 10 10 20
SANTA TERESA 72 97 71 98 71 / 30 10 20 20 20
WHITE SANDS HQ 74 98 76 96 75 / 30 10 20 10 20
JORNADA RANGE 66 98 66 97 63 / 30 20 20 10 20
HATCH 74 96 73 94 71 / 30 20 20 20 20
COLUMBUS 72 98 72 99 71 / 30 20 20 30 30
OROGRANDE 71 96 70 98 69 / 30 20 20 10 20
MAYHILL 59 84 59 84 58 / 40 40 30 30 20
MESCALERO 55 87 56 88 54 / 40 40 30 30 20
TIMBERON 56 81 58 81 57 / 40 30 30 30 20
WINSTON 58 87 60 90 57 / 30 30 30 30 30
HILLSBORO 68 92 69 94 66 / 30 30 30 30 30
SPACEPORT 68 95 70 97 67 / 30 20 20 20 20
LAKE ROBERTS 59 88 62 92 58 / 40 30 40 30 30
HURLEY 65 91 63 90 64 / 30 30 30 30 30
CLIFF 56 97 56 99 54 / 40 20 30 30 30
MULE CREEK 58 95 56 97 50 / 30 30 30 30 30
FAYWOOD 68 89 66 94 63 / 30 30 30 30 30
ANIMAS 71 94 69 99 69 / 30 20 30 30 30
HACHITA 69 97 66 99 64 / 30 20 30 30 30
ANTELOPE WELLS 71 98 69 98 69 / 30 20 30 30 30
CLOVERDALE 68 93 66 96 67 / 30 20 30 30 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
HEFNER/NOVLAN
Hazardous weather outlook, Jul 6, 10:12 AM MST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1112 AM MDT SAT JUL 6 2013
NMZ401>417-TXZ418>424-071715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1112 AM MDT SAT JUL 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS THROUGH THE PERIOD. MAIN THREATS ARE HEAVY
RAIN AND POSSIBLE FLOODING. ALSO PEA SIZE HAIL AND WIND GUSTS OF
35 TO 50 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED TO SCATTERED THUNDERSTORMS CONTINUING. AGAIN BIGGEST
THREAT WILL BE HEAVY RAINFALL AND POSSIBLE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR DAMAGE OR
FLOODING TO THIS OFFICE.
HEFNER
In the hours before
Special weather statement, Jul 6, 11:52 AM MST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1252 PM MDT SAT JUL 6 2013
NMZ414>416-061945-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-SACRAMENTO
MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW
7500 FEET NM-
1252 PM MDT SAT JUL 6 2013
...STRONG THUNDERSTORMS THREATENING EAST SLOPES OF THE SACRAMENTO
MOUNTAINS THROUGH 145 PM MDT...
AT 1247 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MAYHILL...MOVING EAST AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
SMALL HAIL MAY ACCUMULATE ALONG AREA ROADWAYS...INCLUDING PORTIONS
OF US HIGHWAY 82 EAST OF MAYHILL.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE OVER THE SACRAMENTO
MOUNTAINS OVER THE NEXT HOUR.
LOCATIONS IMPACTED INCLUDE...
SACRAMENTO...
PINON...
MAYHILL...
HARDIMAN
Special weather statement, Jul 6, 3:07 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
407 PM MDT SAT JUL 6 2013
NMZ410-411-413-062300-
NORTHERN DONA ANA COUNTY NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY
NM-SOUTHERN TULAROSA BASIN NM-
407 PM MDT SAT JUL 6 2013
...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH
500 PM MDT...
AT 405 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS NEAR RADIUM SPRINGS AND LEASBURG.
THESE STORMS WERE NEARLY STATIONARY.
PEA SIZE HAIL AND GUSTY WINDS ARE EXPECTED WITH THESE STORMS.
SINCE THE STORMS ARE NEARLY STATIONARY...HIGHLY LOCALIZED AREAS OF
HEAVY RAINFALL AND ACCUMULATING SMALL HAIL ARE POSSIBLE.
WITH DRIER AIR IN PLACE...LOCALIZED DOWNBURST WIND GUSTS UP TO
AROUND 50 MPH WILL ALSO BE POSSIBLE...PRODUCING SOME AREAS OF
BLOWING DUST.
LOCATIONS IMPACTED INCLUDE...
LEASBURG...
HATCH...
JORNADA RANGE...
CORRALITOS...
ADDITIONAL THUNDERSTORMS MAY DEVELOP CLOSER TO HATCH AND LAS CRUCES
IN THE NEXT HOUR...FAVORING HIGHER TERRAIN AREAS.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
HARDIMAN
Flash Flood, Grant
- When
- July 6, 5:00 PM MST to 8:00 PM MST
- Where
- Grant County, 1 mi SSW of Mimbres to 6.51 mi ENE of Mimbres
- Cause
- Heavy Rain / Burn Area
- Reported by
- Park/Forest Service
- Coordinates
- 32.836, -107.976
Forest Service personnel reported 3 to 4 feet of water was running down the mimbres river 1 to 2 miles north of Mimbres Ranger Station. Low water crossing on Forest Road 150 near mile marker 35 flowing about 4 to 5 feet deep.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 6 to 15, 201312 injured · $7.2 million · 1 event
- Rip Current in Florida, July 6, 20131 death · 1 event
- Rip Current in Florida, July 6, 20131 death · 1 event
- Lightning Strike in Minnesota, July 6, 2013$250,000 · 1 event
- Flash Flooding and Flooding in Ohio, July 6, 2013$42,000 · 22 events
- Damaging Winds in Arizona, July 6, 2013$90,000 · 50 kt wind · 3 events
- Damaging Winds in Pennsylvania, July 6, 2013$25,000 · 50 kt wind · 2 events
- Damaging Wind in Arizona, July 6, 2013$25,000 · 68 kt wind · 1 event
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2013$13,000 · 14 events
- Excessive Heat and Heat in Pennsylvania, July 6 to 7, 20131 injured · 11 events
- Excessive Heat and Heat in New Jersey, July 6 to 7, 201315 events
- Hail and Damaging Winds in Montana, July 6 to 7, 20131.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467425.